Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 86, NWS Topeka, KS

June 10, 2003Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 10, 2003, 12:58 AM CDT for Republic County, Washington County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 12:58 AM CDT (05:58 UTC)
Expired
Jun 10, 2003, 2:00 AM CDT
In force
62 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 10:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
2359 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

239 
WUUS53 KTOP 100558
SVRTOP
KSC157-201-100700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1259 AM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 200 AM CDT

* AT 1257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF MUNDEN...OR ABOUT 28 MILES
  NORTH OF CONCORDIA...MOVING SOUTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED...
  BELLEVILLE
  MUNDEN
  NARKA
  MAHASKA
  CUBA
  HADDAM
  MORROWVILLE
  HOLLENBURG
  WASHINGTON
  GREENLEAF

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 4000 9759 4000 9771 3973 9767 3969 9694
          4000 9694 4000 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:30 PM CDT, 10 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 2:30 PM CDT, 10 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
230 PM CDT MON JUN 9 2003

...MAIN CONCERN IS THUNDERSTORM CHANCES...

IMPULSE IN WATER VAPOR IMAGERY OVER MONTANA WILL MOVE INTO THE
NORTHERN PLAINS THIS EVENING.  THIS FEATURE WILL PUSH A LOW PRESSURE
TROUGH ALONG THE LEE OF THE ROCKY MOUNTAINS TO THE EAST AS A COLD
FRONT.  MCS DEVELOPMENT WILL OCCUR TONIGHT FROM THE DAKOTAS INTO
MINNESOTA WITH WEAKER DEVELOPMENT POSSIBLE BETWEEN I-70 AND I-80
AFTER MIDNIGHT.  LOWS TONIGHT WILL BE WARMER (60S) WITH DEWPOINTS ON
THE RISE.

DEPENDING ON THE AMOUNT OF OVERNIGHT CONVECTION...SURFACE FRONT
SHOULD STRADDLE THE FORECAST AREA ON TUESDAY.  WITH THE ADDITION OF
ABUNDANT MOISTURE AND WARM TEMPERATURES...ADDITIONAL CONVECTION
SHOULD OCCUR TUESDAY AFTERNOON AND SPREAD TO THE EAST AS THE SURFACE
FRONT SLIDES TO THE SOUTH.  TEMPERATURES ON TUESDAY WILL BE A LITTLE
TRICKY DEPENDING ON WHETHER CONVECTION IS ONGOING EARLY TUESDAY
MORNING.  OTHERWISE MORE SUNSHINE WILL BE AVAILABLE AND HIGHS COULD
CREEP HIGHER THAN 82-85.

CONVECTION MAY END OVER THE NORTHCENTRAL COUNTIES...BUT DUE TO THE
UNCERTAINTY OF THE FRONTAL POSITION WILL CONTINUE A SLIGHT CHANCE
TUESDAY NIGHT WITH A CHANCE FARTHER SOUTH.  REMNANTS OF THE FRONT
MOVE NORTH DURING THE DAY WEDNESDAY WITH ANOTHER ROUND OF SCATTERED
CONVECTION.

THURSDAY THROUGH MONDAY...
WILL CONTINUE THUNDERSTORM CHANCE THURSDAY INTO FRIDAY BEFORE ENDING
SUNDAY AND MONDAY.  CONTINUES TO APPEAR THAT WEST-SOUTHWEST
UPPER FLOW WILL EVOLVE INTO A NEARLY CUTOFF LOW TO THE EAST WITH
RIDGING TO THE IMMEDIATE WEST.  ALTHOUGH NCEP CONFIDENCE IS
LOW...ALL MODELS ARE TRENDING TO THIS SOLUTION.  THIS SHOULD KEEP
THE FORECAST AREA ON THE NORTHWEST SIDE OF THE LOW WITH THE RIDGING
PINCHING OFF THE MOISTURE.  OVERALL THIS WOULD KEEP THE AREA
GENERALLY DRY (NOT ENOUGH TO MENTION ANY ISOLATED ACTIVITY) FOR THE
END OF THE WEEKEND INTO EARLY NEXT WEEK.  KEPT TEMPERATURES 80-85
FOR HIGHS AND 60-65 FOR LOWS.

ROGERS

.TOP...NONE.
Hazardous weather outlook, Jun 9, 4:46 PM CDT, 8 hours 12 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
446 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS NORTHCENTRAL KANSAS THIS
EVENING THEN SPREAD OVER NORTHEAST AND EASTCENTRAL KANSAS MAINLY
AFTER MIDNIGHT.  THE INITIAL THREAT THIS EVENING WILL BE LARGE HAIL
AND DOWNBURST WINDS.  DEADLY LIGHTNING WILL OCCUR WITH ALL
THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES CONTINUE THROUGH SATURDAY. THERE IS THE
POTENTIAL FOR SOME OF THESE STORMS TO BE SEVERE TUESDAY AFTERNOON
AND TUESDAY NIGHT...GENERALLY SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:14 PM CDTSevere Thunderstorm WarningTOPLyon46 min
Jun 10, 4:48 PM CDTSevere Thunderstorm WarningTOPOsage42 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.